This medicine contains an opioid painkiller (codeine). There is a serious risk of addiction when taking this medicine, especially if used long-term. The Medicines and Healthcare products Regulatory Agency (MHRA) has issued new guidance for people prescribed an opioid painkiller. If you have any questions or concerns about taking opioids safely please speak with your doctor or a pharmacist.
If you have bought co-codamol from a pharmacy you should not take it for more than three days in a row. If you are still in pain after this time ask your doctor or a pharmacist for advice.
Co-codamol contains both paracetamol and codeine. Do not take any other preparation which contains paracetamol while you are taking co-codamol.
The usual dose for an adult is one or two co-codamol tablets/capsules every 4-6 hours if needed. Do not take more than two tablets/capsules at a time or more than eight tablets/capsules in 24 hours.
Co-codamol is likely to affect your reactions and your ability to drive. Do not drive until you know how it affects you.
|Type of medicine||A combination painkiller (analgesic)|
|Used for||Pain relief|
|Also called (UK)||Codipar®; Kapake®; Panadol Ultra®; Paracodol®; Solpadol®; Solpadeine Max®; Tylex®; Zapain®|
|Also called (USA)||Acetaminophen with codeine; Codrix®; Tylenol® with codeine|
|Available as||Capsules, tablets and effervescent tablets|
Co-codamol contains two painkilling ingredients: paracetamol and codeine. It is given to relieve short-lasting painful conditions where paracetamol alone is not sufficient. There are three different strengths of co-codamol available, one of which can be bought without a prescription at a pharmacy. The amount of paracetamol in the three different strengths is the same (500 mg), but the amount of codeine differs and this determines the strength of the preparation. The three main tablet strengths are: 8 mg/500 mg, 15 mg/500 mg, and 30 mg/500 mg, where the first number relates to how much codeine is in the tablet, and the second is the amount of paracetamol present.
Combination painkillers like co-codamol can be useful to reduce the total number of tablets that need to be taken in a day, but they may not always offer the best pain control. This is because it is difficult to adjust the dose to suit the level of your pain without increasing the risk of side-effects. Consequently, many doctors prefer not to prescribe combination painkillers.
Before taking co-codamol
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking co-codamol, it is important that your doctor or pharmacist knows:
- If you are pregnant or breastfeeding.
- If you have a problem with the way your liver works, or a problem with the way your kidneys work.
- If you have prostate problems or any difficulties passing urine.
- If you have any breathing problems, such as asthma or chronic obstructive pulmonary disease (COPD).
- If you have been told you have low blood pressure or an abnormal heart rhythm.
- If you have any problems with your thyroid or adrenal glands.
- If you have epilepsy.
- If you have gallstones or a problem with your gallbladder or bile duct.
- If you have been constipated for more than a week or have an inflammatory bowel problem.
- If you have a condition causing muscle weakness, called myasthenia gravis.
- If you have recently had a severe head injury.
- If you have ever been dependent on drugs or alcohol.
- If you have ever had an allergic reaction to a medicine.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
How to take co-codamol
- Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about co-codamol and will provide you with a full list of the side-effects which you may experience from taking it.
- Take co-codamol exactly as your doctor or pharmacist tells you to. The usual dose for adults is one or two tablets/capsules every 4-6 hours if needed. Remember to leave at least four hours between doses and do not take more than two tablets or capsules at any one time or more than eight tablets or capsules in any 24-hour period. This maximum recommended dose for all strengths of co-codamol is due to the paracetamol content of the tablets/capsules.
- Swallow the tablets/capsules with a drink of water. If you have been supplied with effervescent tablets, mix the tablet into a small glassful of water and allow it to dissolve first.
- You can take co-codamol either before or after food, but taking your doses after food can help prevent feelings of sickness which can occur with the first few doses.
- If you forget to take a dose, take it when you next need pain relief and then continue as before, taking your doses every four to six hours if needed. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- You can take co-codamol that you have bought without a prescription, for up to three days. Do not take it for longer than this. If you are still in pain after the three days, speak with your doctor or pharmacist for further advice. You should also speak with your pharmacist or doctor for further advice if the co-codamol does not relieve your pain.
- Taking co-codamol regularly to relieve a headache can actually make your headaches worse or more frequent. This is known as medication-overuse headache (also known as medication-induced headache). This can happen even when using co-codamol at the recommended dose. General advice is that you should not take painkillers for a headache for more than two days at a time. Also you should not take them for more than two days in any week. Speak with a pharmacist or your doctor if you are worried about medication-overuse headache.
- It is important that you do not take any other medicines which contain paracetamol while you are taking co-codamol. Always check the label of any preparation you buy or take, as many painkillers and cold and flu preparations which can be bought over the counter contain paracetamol. Alternatively, ask your pharmacist to advise you on which preparations are safe for you to take alongside co-codamol.
- You should not drink alcohol while you are taking co-codamol. This is because the codeine it contains will increase the risk of side-effects from the alcohol.
- You will not be given co-codamol for longer than is necessary. This is because when you take medicines containing codeine repeatedly over a period of time and then stop, it can cause withdrawal symptoms. These symptoms include restlessness and feeling irritable. If you have already been taking it for some time and want to stop, your doctor will recommend that you reduce your dose slowly in order to avoid the risk of these effects.
- Medicines which contain codeine are normally prescribed for short periods of time. If you take codeine over a long period of time, your body can become used to it and it will not work as well. This is called tolerance.
- Never take more than the dose recommended on the label. If you suspect that you or someone else might have taken an overdose, go to the accident and emergency department of your local hospital straightaway, even if you/they feel well. This is because taking too much co-codamol can cause serious damage to your liver. Take the container with you so that the doctor knows what has been taken.
- If you are having an operation or dental treatment, tell the person carrying out the treatment that you are taking a painkiller.
- If you buy any medicines, check with a pharmacist that they are safe to take with co-codamol.
Can co-codamol cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with co-codamol. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common co-codamol side-effects||What can I do if I experience this?|
|Feeling sick (nausea) or being sick (vomiting)||Stick to simple meals - avoid rich or spicy foods|
|Constipation||Eat a well-balanced diet and drink plenty of water|
|Feeling sleepy or drowsy||If this happens, do not drive and do not use tools or machines. Do not drink alcohol|
|Dry mouth, sweating, tummy pain (may be caused by spasm of the bile ducts)||Speak with your doctor if troublesome|
If you experience any other symptoms which you think may be due to the medicine, discuss them with your doctor or pharmacist for further advice.
How to store co-codamol
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Co-codamol 8 mg/500 mg tablets; Zentiva, The electronic Medicines Compendium. Dated June 2019.
British National Formulary, 80th Edition (Sep 2020); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.